my son is having trouble sleeping and has got it into his head that the reason he can't sleep is because his dosage is wrong

He was born with hypothyroidism (he's now 22) and has been on thyroxine all his life. He should currently be on 200 mcgs but has got very irratic with his dosage, sometimes not taking them for days at a time and has realised that when he doesn't have any for a few days he can sleep, so has decided to "self medicate" his dosage. When he was about 8 we went through a few weeks when he decided he didn't want to take them and started spitting them into the bin, luckily we found out pretty quickly and no long time damage was done, but for weeks afterwards he was completely exhausted and quite teary. The difference is because of his age I can no longer physically force him to take his tablets but I am so worried I don't know what to do. He is also suffering from mood swings, resentment and personality changes as a result of not taking the tablets as he should and I don't seem to be able to convince him how important it is to get back on top of things (if he was his "normal" medicated self he would understand, but not at the moment) He would be furious about me posting this question if he knew. But please help me I'm desperate for any advice on how to get through to him and also if he carries on like this will any of the damage that is obviously being done be permanent or long term. Thanks

7 Replies

oldestnewest
  • He needs to make sure his sleeplessness isn't being caused by issues other than medication. If he mentions his mood swings it's likely he'll be prescribed antidepressants rather than under medicated thyroid being seen as the cause.

    There's been research on taking Levothyroxine once a week but I really think he needs to discuss this with his endo. thyroid.about.com/b/2009/03...

  • I feel very sorry for your son, being born without a thyroid gland. It's bad enough getting a problem later in life. This is a link but Dr Lowe died two years ago and was Adviser to Thyroiduk and he was like many doctors like Dr Skinner (who died a few months ago) and Dr Barry Durrant Peatfield who was persecuted by the GMC (as was Dr S) and resigned. These people were taught that clinical symptoms were most important and guided them in prescribing for the patient (levo hadn't been invented then and we only had natural dessicated thyroid up till about the late 60's). The BTA and RCoP are adamant that levothyroxine alone is to be prescribed and diagnosis be made only by the TSH. That process doesn't work for everyone, as testament to this forum where members are looking for support/help because they are not recovering.

    There is no miracle cure but a process of being able to trial alternatives of which Natural Thyroid Hormones are more synergistic with the human body than synthetic. Although many people apparently do well on it. As Dr Lowe has died his website is in probate and some links within this may not work.

    web.archive.org/web/2010073...

  • Maybe he could have a test done to inform decision about dose reduction. Missing tablets for days at a time might make him feel better in the short term but won't help him in the longer term because it won't be stable. He might be right that his levels are too high as this could make him moody and cause personality change. It is a difficult situation for you but I wonder if he may have the ability to intuitively adjust his dose after being hypothyroid for so long.

  • He needs a blood test to help him adjust his dose intelligently. Does he have any other hyperthyroid symptoms - fast pulse, getting too hot easily etc. ? Agreeing with him that he might need a bit less thyroxine is possibly a good place to start. Not taking any medication at all is not the way to go about it though. In theory he could take the 200ug 6 days a week and nothing on the 7th day because the body is supposed to take 6 weeks or so to build up the thyroxine levels. However everyone is different and it wouldn't work for me. People with hypothyroidism can also experience sleep problems - really he needs to have a blood test for thyroid levels but also for Vitamin D, B12, Iron, Ferritin and Folate because these vitamins affect the body's use of the thyroid medication. Don't panic about long term problems. Babies and chidren develop cretinism due to low thyroid but not adults - he won't suddenly get learning difficulties because he has stopped his meds - his brain is already well developed.

  • Hello Tracey,

    Is there other reasons why he won't take his medication, ie it causes other nasty symptoms, (this was why I stopped taking my medication) or is it just his mood clouding his judgement? It must be very difficult for you both.

    Maybe you could get him some books to read up and also about adrenal fatigue.

    Best wishes - I hope he starts to feel better soon

  • Big sympathies for your son - and you, being so worried. Not being able to sleep does really grind you down. Especially if it's long term. It's what drove me off levothyroxine and onto NDT (Thyroid S). The doctor was not helpful about the problem - and told me not sleeping wouldn't do me any harm. I do not think that is, actually, true. Especially not for a young person.

    He also told me that when sleepless it is better to do something rather than lie there and this I have found to be true.

    Does he suffer with the 'tired-and-wired' sort of sleeplessness? When you're exhausted but still can't get comfortable, can't switch your brain off? I associate that with levothyroxine. Perhaps it is time to investigate different treatments?

  • My son is 20 and suffered for years with fatigue, pain and very poor sleep. Eventually we found out that he had resistance to thyroid hormone and needs a high daily dose of T3. His health is dramatically improved but he still has difficulty sleeping. The problem is not due to the thyroid medication as he had it before starting the medication.

    He had a long break from university at Christmas, with a lot of late nights and lie-ins, and often forgot his medication. This definitely made his sleeping worse. He sometimes takes melatonin which can help.

You may also like...